North Carolina, 2023Damaging Winds in North Carolina, June 3, 2023
June 3, 2023 · NWS RAH · 4 events in 3 counties and zones
A pre-frontal trough along the western North Carolina Piedmont led to the development of isolated to scattered showers and storms across the northwest Piedmont of central North Carolina. A few storms became severe, producing numerous trees down across Forsyth, Guilford, and Davidson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough along the western North Carolina Piedmont led to the development of isolated to scattered showers and storms across the northwest Piedmont of central North Carolina. A few storms became severe, producing numerous trees down across Forsyth, Guilford, and Davidson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 3, 1:40 PM EST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 3, 1:40 PM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
240 PM EDT Sat Jun 3 2023
.SYNOPSIS...
A pre-frontal trough will strengthen and extend across west-central
VA and NC today, ahead of a back-door cold front that will move
southwest across the region tonight. High pressure will follow and
build from the middle Atlantic on Sunday to off the coast of the
Carolinas through Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 240 PM Saturday...
A cold front analyzed over the Delmarva region at 18Z will push
SW through NC tonight as a lobe of vorticity associated with an
upper low over New England also pushes south in the longer wave
upper trough. Ahead of the front, moisture pooling (dewpoints
in the mid 60s) and weak instability (MLCAPE 500-1000) are
already supporting convective development along the higher
terrain of VA/WV. All CAMs show additional development into the
Piedmont this evening, with a cluster of storms drifting S-SW
toward the Triad by 8pm. Confidence in whether or not the storms
will develop far enough east in the Piedmont to clip the entire
Triad is still only medium, but is the storms do develop and
hold together past dusk, the environment will be supportive for
damaging winds that may race of ahead of the storms themselves
given inverted-v soundings, DCAPE nearing 1500 and generally
weak flow.
Expect all storms to have weakened or moved more west of the
Yadkin River by midnight. The cold front is push through the
area after midnight, with low stratus developing in its wake and
mostly cloudy skies by sunrise Sunday. Lows will drip into the
upper 50s and lower 60s.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 240 PM Saturday...
High pressure will build south along the NC/VA coast on Sunday,
with a 30-40m drop in low-level thicknesses and more stable air.
Morning stratus should lift through midday, although soundings
show veering E-NErly low level flow that could maintain the low
clouds into the early afternoon. Otherwise skies will be
gradually clearing and highs will be back below normal in the
mid to upper 70s. Calm conditions and strong radiational
cooling will support lows in the low to mid 50s, with some
outlying areas in the upper 40s Sunday night.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 202 PM Saturday...
Mon: A northwest flow will be present across the area at mid-levels
with a trough over the NE US and near the Canadian Maritimes. At the
surface, high pressure over the region will slide to the southeast
off the Carolina coast for the afternoon and evening. At the same
time, models show a lee trough (notably the ECMWF/CMC) east of the
Appalachians with a WSW surface flow and a warmer airmass from the
backdoor front Sun. Highs should manage to rebound back to the lower
80s in most locales. A few weak disturbances in the NW flow aloft
appear to track to the SSE Mon aftn/eve out of the OH valley,
largely across the W and NW Piedmont. Some guidance suggests some
500-800 J/kg of MLCAPE along the lee trough. This could touch off a
few isolated showers/storms over the Triad. While coverage appears
limited, some of this activity could manage to reach portions of the
Triangle before dissipating over the Sandhills and Coastal Plain by
late evening, owing to more stable air across eastern portions of
central NC. Overnight lows to be in the upper 50s to lower 60s.
Tue-Sat: A persistent WNW flow aloft will largely be in place
through this period, with a gradual trend to a quasi-zonal flow by
the first half of the weekend. A trough will extend from the NE US
into the OH valley, opposed by a ridge over the central to northern
Plains. Several embedded shortwaves will traverse around the base of
the trough to our NE to result in chances of showers and possible
storms, although models and their ensembles continue to differ on
timing and overall coverage. The best agreement still appears Tue
aftn/eve with the approach and passage of a surface cold front. It
still appears that the greatest instability, however, for Tue will
be across the southern Piedmont to southern Coastal Plain, as the
passage of the lee trough from Mon may better focus lift and
unstable air south of the Triangle. Regardless, we retained low end
chances of showers/storms Tue aftn/evening. Some chances of showers
or a storm or two are also possible Wed/Thu/Fri aftn/eve depending
on the location and timing of some upper disturbances, but
uncertainty has led us to retain only slight chances at the moment.
And while a quasi-zonal flow may ensue by Sat as the trough slides
east into the N. Atlantic, some ensemble guidance shows a low-end
chance of a perturbation tracking into the area from the TN valley.
Given that this is an outlier at the moment, only slight chances of
showers are in the forecast now. Temperatures through the period
will largely be near to below normal in the 70s and 80s. The warmest
days appear to be Tue (mid/upper 80s ahead of the cold front) and
Sat (mid/upper 80s) under zonal flow. The coolest days appear to be
Wed/Thu/Fri in the upper 70s to mid 80s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...
VFR at all terminals this afternoon ahead of a cold front that
will move through the area and bring low ceilings late tonight.
Also ahead of that front, scattered storms are expected to to
move south of of SW VA and potentially impact INT and GSO
between 22Z and 02Z, with severe wind gusts possible. Forecast
confidence of impacts in the vicinity of INT and GSO is medium.
Later tonight, MVFR to possible IFR ceilings will develop behind
a cold front moving NE to SW through the area between 06-12Z.
Winds will also be briefly gusty with the front. High pressure
will then build into the area on Sunday with a gradual lifting
of ceilings, through E-NErly low level flow may maintain the
MVFR ceilings at GSO and INT through midday Sunday.
Outlook: Aside from a small chance of a shower/storm Mon and Tue
afternoon, VFR conditions are expected through mid-week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...AK
AVIATION...BLS
Hazardous weather outlook, Jun 3, 10:53 AM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1153 AM EDT Sat Jun 3 2023
NCZ021>023-038-039-041600-
Forsyth-Guilford-Alamance-Davidson-Randolph-
1153 AM EDT Sat Jun 3 2023
...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Air Quality Alert.
Additionally, scattered showers and thunderstorms mainly between
4 PM and 10 PM will be capable of producing wind gusts up to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-024-041600-
Person-Orange-
1153 AM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms mainly between 4 PM and 10 PM
will be capable of producing wind gusts up to 50 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ008>011-025>028-040>043-073>078-083>086-088-089-041600-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1153 AM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 3, 5:36 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
636 PM EDT Sat Jun 3 2023
NCZ021-022-038-039-032315-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
636 PM EDT Sat Jun 3 2023
...Strong thunderstorms will impact portions of Forsyth, northeastern
Davidson, northwestern Randolph and Guilford Counties through 715 PM
EDT...
At 635 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Germanton to near
Kernersville to near High Point to near Greensboro to near
McLeansville. Movement was west at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Thomasville, Kernersville,
Clemmons, McLeansville, Lewisville, Archdale and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8008 3625 7967 3616 7958 3601 7961
3594 7968 3586 7998 3585 8008 3587 8021
3597 8037 3611 8044
TIME...MOT...LOC 2235Z 079DEG 13KT 3620 8016 3606 8013 3603 8003 3601
7985 3604 7965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KrenThunderstorm Wind, Davidson
- When
- June 3, 6:12 PM EST
- Where
- Davidson County, 1.29 mi E of Arnold
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.900, -80.257
A tree was reported down near the intersection of Old US Highway 52 and Welcome-Bethesda Rd.
Thunderstorm Wind, Guilford
- When
- June 3, 6:12 PM EST
- Where
- Guilford County, 1.93 mi SW of Oak Ridge Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.183, -80.027
A tree and power lines were reported down at the intersection of Pepper Rd and Pepper Ridge Ct.
Thunderstorm Wind, Forsyth
- When
- June 3, 6:12 PM EST
- Where
- Forsyth County, 2.71 mi SSE of Grims Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.184, -80.061
Numerous trees and power lines were reported down throughout eastern Forsyth County.
Thunderstorm Wind, Davidson
- When
- June 3, 6:21 PM EST
- Where
- Davidson County, 1.46 mi ENE of Gum Tree
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.007, -80.175
A tree was reported down near the intersection of Gumtree Rd and Friendship Ledford Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, June 3, 20231 death · 52 kt wind · 24 events
- Flood in Colorado, June 3, 20231 death · 1 event
- Lightning Strike in Louisiana, June 3, 2023$1.5 million · 1 event
- Flood and Hail in Texas, June 3 to 5, 2023$39,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2023$35,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, June 3, 2023$71,000 · 60 kt wind · 3 events
- Flood and Hail in Florida, June 3, 2023$50,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 3, 2023$55,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Indiana, June 3, 2023$44,000 · 1 in hail · 7 events
- Damaging Winds in Texas, June 3 to 4, 2023$25,000 · 74 kt wind · 15 events
- Damaging Wind in Arkansas, June 3, 2023$30,000 · 60 kt wind · 1 event
- Flood and Hail in West Virginia, June 3, 2023$10,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100780, 1100781, 1100782, 1100778.